Texas, 2012

Drought in Texas, March 1 to 31, 2012

March 1 to 31, 2012 · NWS SJT · 13 events in 13 counties and zones

The drought continued to grip the Big Country, western Concho Valley and the Northern Edwards Plateau. S.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought continued to grip the Big Country, western Concho Valley and the Northern Edwards Plateau. Exceptional drought continued to plague the region mainly north of Interstate 20 and west of U.S. Highway 283. The community of Robert Lee continues to build a pipe line that will bring water into the community from the Oak Creek Reservoir and nearby groundwater sources. Although some beneficial rains have fallen, many ranchers have not replenished their heards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 29, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Feb 29, 11:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1134 PM CST WED FEB 29 2012

.UPDATE...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
LIGHT SOUTH WINDS HAVE ALREADY RETURNED TO MUCH OF WEST CENTRAL
TEXAS...AND THESE WILL CONTINUE THROUGH SUNRISE. MODELS STILL
INDICATING A RAPID INCREASE IN WIND SPEEDS BY MID TO LATE
MORNING...GUSTING TO NEAR 30KTS AT KABI AND KSJT FOR MUCH OF THE
AFTERNOON. PRESSURE GRADIENT NOT AS TIGHT FARTHER SOUTH...SO WINDS
SPEEDS WILL BE A LITTLE LOWER.

OTHERWISE...PATCHY AREAS OF HIGH CLOUDS WILL CONTINUE TO STREAM
ACROSS WEST CENTRAL TEXAS THROUGH THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 543 PM CST WED FEB 29 2012/

UPDATE...
SEE 00Z AVIATION DISCUSSION BELOW.

AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS WEST CENTRAL TEXAS TERMINAL
SITES THROUGH THE PERIOD. SURFACE HIGH PRESSURE WILL SHIFT
EAST OVERNIGHT...AND ALLOW STRONGER SOUTH AND SOUTHWEST WINDS TO
DEVELOP BY MID MORNING ON THURSDAY. WIND SPEEDS WILL GUST OVER
25KTS ACROSS KABI AND KSJT FOR MUCH OF THE AFTERNOON. MAINLY HIGH
CLOUDS WILL CONTINUE TO STREAM NORTHEAST ACROSS THE AREA.

PREV DISCUSSION... /ISSUED 305 PM CST WED FEB 29 2012/

SHORT TERM...
DRY CONDITIONS WILL CONTINUE ACROSS WEST CENTRAL TEXAS FOR THE NEXT
24 HOURS. OVERNIGHT TONIGHT...SURFACE WINDS WILL BECOME LIGHT AND
VARIABLE AS BOUNDARY LAYER WINDS DECOUPLE. OVERNIGHT LOWS CLOSE TO
MEX MOS GUIDANCE LOOK REASONABLE. HOWEVER...I DID DECIDE TO GO WITH
NUMBERS SLIGHTLY ABOVE MEX GUIDANCE. FOR TOMORROW...A SURFACE TROUGH
OF LOW PRESSURE WILL DEEPEN ACROSS WEST TEXAS AND PRODUCE GUSTY
SOUTH TO SOUTHWEST WINDS ACROSS WEST CENTRAL TEXAS...ESPECIALLY
DURING THE AFTERNOON HOURS. LOTS OF SUNSHINE...ALONG WITH SOME
DOWN-SLOPE COMPONENT TO THE SURFACE WINDS...WILL PUSH AFTERNOON
HIGHS INTO MAINLY THE MID 80S.

HUBER

LONG TERM...
A FAIRLY QUIESCENT PATTERN WILL CONTINUE THROUGH THE EXTENDED
FORECAST. LARGE UPPER LEVEL TROUGH WILL MOVE ACROSS THE PLAINS
FRIDAY AND FRIDAY NIGHT. THIS WILL SEND A COLD FRONT THROUGH THE
PLAINS AND INTO WEST CENTRAL TEXAS. HIGH TEMPERATURES WILL BE
DEPENDENT ON THE EXACT TIMING OF THE BOUNDARY. FOR NOW HAVE SIDED
WITH THE SLOWER NAM SOLUTION...BRINGING THE FRONT INTO THE BIG
COUNTRY BY 00Z...THEN THROUGH ALL OF WEST CENTRAL TEXAS BY 06Z.
STRONG WEST WINDS AND COMPRESSIONAL HEATING AHEAD OF THE FRONT
SHOULD ALLOW MOST AREAS TO WARM INTO THE UPPER 70S TO NEAR 80. THE
EXCEPTION WILL BE THE BIG COUNTRY...WHERE HIGHS MAY ONLY TOP OUT IN
THE 60S AND LOWER 70S. THESE HIGH TEMPERATURES FOR THE BIG COUNTRY
COULD BE SEVERAL DEGREES WARMER OR SEVERAL DEGREES COOLER...AND
THESE MAY NEED TO BE ADJUSTED AS THE EXACT TIMING OF THE FRONT
BECOMES CLEARER. A FEW SHOWERS WILL BE POSSIBLE ALONG THE
FRONT...MAINLY EAST OF THE AREA...SO HAVE LEFT POPS OUT OF THE
FORECAST FOR NOW.

A MUCH COOLER DAY IS FORECAST ON SATURDAY BEHIND THE FRONT. COLD AIR
ADVECTION WILL BE OFFSET BY ABUNDANT SUNSHINE...ALLOWING HIGHS IN
THE UPPER 50S TO LOWER 60S. A CHILLY MORNING IS EXPECTED ON SUNDAY
AS CLEAR SKIES...LOW DEWPOINTS AND FAIRLY LIGHT WINDS ALLOW FOR
RADIATIONAL COOLING. THE WARMEST TEMPERATURES ARE FORECAST OVER
PARTS OF THE BIG COUNTRY WHERE LIGHT SOUTH WINDS WILL RESULT IN
SLIGHT DOWNSLOPING...AND THE COLDEST READINGS WILL BE ACROSS LOW
LYING RIVER VALLEYS. A SLOW WARMING TREND IS EXPECTED SUNDAY THROUGH
THE EARLY PART OF NEXT WEEK...WITH NO PRECIPITATION IN THE FORECAST.
THE NEXT UPPER LEVEL TROUGH WILL APPROACH THE PLAINS ON WEDNESDAY OR
THURSDAY OF NEXT WEEK...WITH THE POSSIBILITY OF PRECIPITATION AND
COOLER TEMPERATURES. FOR NOW...HAVE LEFT POPS OUT OF THE FORECAST ON
DAY 7...UNTIL BETTER AGREEMENT IS REACHED ON THE TIMING AND POSITION
OF THIS TROUGH.

DANIELS

FIRE WEATHER...
EXPECT CRITICAL TO NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS WEST
CENTRAL TEXAS TOMORROW AFTERNOON. DRY AIR...ALONG WITH WINDS AT 20
FEET ABOVE GROUND LEVEL AROUND 20 MPH...WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS FOR SIX OF OUR NORTHWESTERN COUNTIES. THUS...I
DECIDED TO UPGRADE THE FIRE WEATHER WATCH WE HAD GOING FOR THOSE SIX
COUNTIES TO A RED FLAG WARNING. CLEARLY...WITH DRY AIR AND AFTERNOON
HIGHS IN THE 80S...MOST OF WEST CENTRAL TEXAS WILL HAVE AFTERNOON
MINIMUM RELATIVE HUMIDITY VALUES TOMORROW AFTERNOON IN THE TEENS OR
SINGLE DIGITS. THE QUESTION IS WHETHER WINDS AT 20 FEET ABOVE GROUND
LEVEL WILL BE SUSTAINED AT 20 MPH OR MORE FOR THE AFTERNOON HOURS. I
BELIEVE THE SIX COUNTIES I WILL INCLUDE IN THE RED FLAG WARNING WILL
HAVE WINDS AT 20 FEET AT OR JUST ABOVE 20 MPH FOR MOST IF NOT ALL OF
THE TIME FROM NOON CST TO 600 PM CST TOMORROW AFTERNOON. FOR THE
REMAINDER OF OUR COUNTIES...I DO NOT BELIEVE WINDS AT 20 FEET WILL
BE SUSTAINED AT 20 MPH.

BEYOND TOMORROW...ANOTHER COLD FRONT ON FRIDAY WILL BRING DRIER AIR
BACK TO WEST CENTRAL TEXAS. THUS...PLAN FOR AFTERNOON MINIMUM
RELATIVE HUMIDITY VALUES TO DROP BELOW 20 PERCENT FOR MOST OF WEST
CENTRAL TEXAS ON FRIDAY...SATURDAY...AND SUNDAY. HOWEVER...I DO NOT
BELIEVE WINDS AT 20 FEET WILL BE CLOSE TO OUR 20 MPH RED FLAG
THRESHOLD.

HUBER

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 48  84  50  72  38 /   0   0   0   0  10
SAN ANGELO 	 47  85  47  79  38 /   0   0   0  10  10
JUNCTION 	 47  85  53  81  42 /   0   0   0  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 6 PM CST THURSDAY FOR THE
FOLLOWING ZONES: COKE...FISHER...HASKELL...JONES...NOLAN...
STERLING.

&&

07
Hazardous weather outlook, Feb 29, 3:16 PM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
316 PM CST WED FEB 29 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
316 PM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT CRITICAL TO NEAR CRITICAL FIRE WEATHER CONDITIONS TO
DEVELOP ACROSS MOST OF WEST CENTRAL TEXAS THURSDAY AFTERNOON. DRY
AIR...AND GUSTY SOUTH TO SOUTHWEST WINDS...WILL CREATE HAZARDOUS
FIRE WEATHER CONDITIONS ACROSS MOST OF WEST CENTRAL
TEXAS...ESPECIALLY FOR LOCATIONS ALONG AND NORTHWEST OF A
HASKELL...TO ANSON...TO ROBERT LEE LINE. ALONG AND NORTHWEST OF
THIS LINE...THE PRIMARY THREAT THURSDAY AFTERNOON WILL BE THE
POTENTIAL FOR ANY FIRE TO SPREAD RAPIDLY AND BECOME OUT OF
CONTROL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Coke

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Other Federal Agency
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Drought, Fisher

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Other Federal Agency
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Drought, Haskell

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Drought, Irion

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Irion forecast zone
Reported by
Other Federal Agency
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Drought, Jones

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Other Federal Agency
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Drought, Nolan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Other Federal Agency
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Drought, Sterling

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Other Federal Agency
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Drought, Taylor

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Other Federal Agency
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Drought, Throckmorton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Drought, Crockett

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Other Federal Agency
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

Drought, Sutton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

Drought, Schleicher

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Other Federal Agency
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

Drought, Shackelford

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Public
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371980, 372018, 372019, 372020, 372021, 372023, 372024, 372025, 372028, 372055, 372056, 372057, 372059.